Symptoms and causes

Symptoms

For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as:

  • Loose stools
  • More-frequent bowel movements

Antibiotic-associated diarrhea is likely to begin about a week after you start taking an antibiotic. Sometimes, however, diarrhea and other symptoms don't appear until days or even weeks after you've finished antibiotic treatment.

C. difficile infection

C. difficile is a toxin-producing bacteria that causes antibiotic-associated colitis, which can occur after the antibiotic therapy upsets the balance of good and bad bacteria in your intestinal tract.

Besides loose stools, C. difficile infection can cause:

  • Lower abdominal pain and cramping
  • Low-grade fever
  • Nausea
  • Loss of appetite

When to see a doctor

Call your doctor right away if you have serious signs and symptoms of antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor might recommend tests to determine the cause.

Causes

Why antibiotic-associated diarrhea occurs isn't completely understood. It's commonly thought to develop when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.

The antibiotics most likely to cause diarrhea

Nearly all antibiotics can cause antibiotic-associated diarrhea. Antibiotics most commonly involved include:

  • Cephalosporins, such as cefixime (Suprax) and cefpodoxime
  • Penicillins, such as amoxicillin (Amoxil, Larotid, others) and ampicillin

Risk factors

Antibiotic-associated diarrhea can occur in anyone who takes an antibiotic. But you're more likely to develop antibiotic-associated diarrhea if you:

  • Have had antibiotic-associated diarrhea in the past
  • Have taken antibiotic medications for an extended time
  • Are taking more than one antibiotic medication

Complications

One of the most common complications of any type of diarrhea is extreme loss of fluids and electrolytes (dehydration). Severe dehydration can be life-threatening. Signs and symptoms include a very dry mouth, intense thirst, little or no urination, and weakness.

July 29, 2016
References
  1. Diarrheal diseases: Acute and chronic. American College of Gastroenterology. http://patients.gi.org/topics/diarrhea-acute-and-chronic/. Accessed March 27, 2016.
  2. Varughese CA, et al. Antibiotic-associated diarrhea: A refresher on causes and possible prevention with probiotics — continuing education article. Journal of Pharmacy Practice. 2013;26:476.
  3. Diarrhea. National Institute of Diabetes and Digestive and Kidney Diseases. http://digestive.niddk.nih.gov/ddiseases/pubs/diarrhea/#treated. Accessed March 27, 2016.
  4. Lamont JT. Clostridium difficile infection in adults: Clinical manifestations and diagnosis. http://www.uptodate.com/home. Accessed March 27, 2016.
  5. Kelly CP, et al. Patient information: Antibiotic-associated diarrhea caused by Clostridium difficile (Beyond the Basics). http://www.uptodate.com/home. Accessed March 27, 2016.
  6. Fleisher GR. Evaluation of diarrhea in children. http://www.uptodate.com/home. Accessed March 27, 2016.
  7. Surawicz CM, et al. Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections. The American Journal of Gastroenterology. 2013;108:478.
  8. Managing diarrhea. International Foundation for Functional Gastrointestinal Disorders. http://www.iffgd.org/site/gi-disorders/functional-gi-disorders/diarrhea/management. Accessed March 27, 2016.